In this episode I’ll:
1. Discuss an article about oversedation in hospitalized patients.
2. Answer the drug information question “Can nitroglycerin be given for hepatic artery spasm in the interventional radiology suite?”
3. Share a tip for responding to medical emergencies.
Lead author: Jeannine M. Brant
Published in American Journal of Health-System Pharmacy September 2018
Opioids are the main pillar of treatment for moderate-to-severe pain in hospitalized patients. However opioid-induced respiratory depression and oversedation are significant potential adverse effects of opioid use. The authors of this study sought to determine the demographic and clinical characteristics predictive of oversedation and potential opioid-induced respiratory depression in hospitalized patients.
The study was a retrospective case-controlled study where an incident reporting database was searched to identify cases of in-hospital oversedation. The control group was comprised of a consecutive group of patients who did not experience an oversedation event while hospitalized. An allocation ratio of 2:1 was used to adjust for case variability. Binary logistic regression was employed to identify factors predictive of oversedation.
The final predictive model showed that female sex, comorbid renal disease, untreated sleep apnea, medication administration via the oral or IV push route, and use of long-acting oxycodone or as-needed hydromorphone were all significant factors in predicting oversedation. The odds ratio for oversedation was 2.4 for female sex, 2.7 if a patient received as-needed hydromorphone, 4.2 for comorbid renal disease, and 4.8 for patients who received oxycodone. Patients who received a medication via the oral and IV push routes were, respectively, 84% and 67% less likely to become oversedated.
Of note, it was also demonstrated that patients with an abnormal BMI and untreated sleep apnea had an odds ratio for oversedation of 32.
The authors concluded:
The study identified 5 risk factors for oversedation and OIRD in hospitalized patients: female sex, untreated sleep apnea, comorbid renal disease, use of LA oxycodone, and as-needed use of hydromorphone.
These risk factors for oversedation and opioid-induced respiratory depression in hospitalized patients are important to take into account when designing the analgesic pharmacotherapy regimens for patients. Pharmacists can take steps to eliminate some of these risks that are modifiable and also to identify them prospectively. Enhanced monitoring such as continuous pulse oximetry can then be implemented for patients with risk factors that cannot be eliminated.
In addition to the risk factors identified in this study, when I evaluate patients for their risk of respiratory depression from opioids I also consider COPD or smoking history, sleep apnea or obesity, and simultaneous use of other respiratory depressants such as benzodiazepines to my list of predictors for oversedation. The presence of these risk factors leads me to use and titrate opioids more cautiously and with increased monitoring.
Drug information question
Q: Can nitroglycerin be given for hepatic artery spasm in the interventional radiology suite?
Hepatic artery occlusion may occur during interventional radiology procedures, especially in transplanted hepatic arteries. If an occlusion occurs some authors recommend using 100 to 200 mcg of intra-arterial nitroglycerin. Anecdotally, the lower end of the dose range may be selected for patients with a low baseline systolic blood pressure such as those below 120 mmHg.
Tip for responding to medical emergencies
When using naloxone to reverse opioid-induced respiratory depression, a dose of 0.4 mg naloxone should be more than enough to reverse therapeutic doses of opioids such as those given to a hospital inpatient. If the patient was taking therapeutic doses of opioids and had no response to naloxone after 0.8 mg has been given, other causes of respiratory depression should be considered.
The duration of naloxone is shorter than the duration of most opioids. Naloxone may wear off within an hour of administration. The patient should be monitored for 2 hours after giving naloxone for recurrent respiratory or CNS depression. Patients who do not experience respiratory or CNS depression within 2 hours of the last dose of naloxone are not likely to require further doses.
Members of my hospital pharmacy academy have access to the masterclass training on the safe and effective use of opioids in ICU patients. To learn more go to pharmacyjoe.com/academy.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.